Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

'Killer' grapefruit ...

Posted Apr 04 2009 11:38pm

'Killer' grapefruit

Grapefruit is known to interact with certain medication

05 april 2009--The grapefruit diet “used by millions of women could be a killer” The Sun has reported. The newspaper says that medics have warned that the fruit can “trigger heart attacks, stroke or gangrene” if it interacts with common medicines like the contraceptive pill.

The news is based on a newly-published medical case report on a 42-year-old woman who started an intense grapefruit-based diet. After three days she developed a blood clot in her leg, which required a surgical procedure to restore blood flow and prevent a potential amputation.

While it is known that grapefruit can interfere with the action of certain drugs, the authors of the report do not say that grapefruit alone caused the clotting. The woman’s story is unusual because she was considered to have several different risk factors,.including taking the pill, having a hereditary blood clotting disorder and an abnormally positioned leg vein. From this single case report it is not possible to say that grapefruit was the root cause of the problem.

Where did the story come from?

Dr Lucinda A Grande and colleagues from Providence St Peter Hospital, Olympia in the US reported this case in the medical journal, The Lancet.

What kind of scientific study was this? This was a case report describing the story of how a 42-year-old woman developed a blood clot in her left leg after eating grapefruit as part of a three-day weight loss diet.

In November 2008, the woman came into the casualty department of a hospital in Washington State. Her leg had turned purple after a long, 90-minute car journey, after which she felt pain radiating from her lower back down to her left ankle.

When she arrived at the hospital she was experiencing difficulty walking, shortness of breath, and light-headedness. When enquiring about possible risk factors, the doctors discovered that she was a non-smoker woman who had started an aggressive weight-loss diet as she was “slightly overweight”. As part of this diet, she ate 225g of grapefruit every morning, having rarely eaten it previously.

During the course of their investigation, the doctors also discovered that the patient had May-Thurner syndrome, which, the authors suggest, makes a person more than three times likely to develop a deep venous thrombosis (DVT) in the left leg than in the right leg. In May-Thurner syndrome, the vein to the left leg is squeezed between an artery over the top and the 5th vertebra of the lower back, underneath.

They say that as well as this narrowing of the leg, the woman had two reasons for having blood that clotted easily (hypercoagulability). Firstly, she had a factor V Leiden mutation, an inherited condition which means that blood has an increased tendency to clot. Secondly, she was also taking the oestrogen contraceptive pill. They suggest that the clot formation on that day was triggered by the bent hip on her car journey.

What did the doctors do? Through a small incision, the doctors inserted a small tube (stent) across the blockage in the left common iliac vein at the top of the woman’s leg. This was intended to hold the vein open and improve blood flow. The patient’s leg pain and the purple discoloration completely resolved by the same evening.

She took anticoagulation drugs (blood-thinners) for the next six months, plus she stopped using her oral contraceptive. When followed-up in February this year she was fine.

What interpretations did the researchers draw from these results? The authors suggest that as well as her other risk factors this woman was also more prone to clots as a consequence of her new grapefruit diet.

Grapefruit juice is known to interfere with an enzyme, CYP3A4, mainly found in the liver, but also present in other organs and tissues of the body. This enzyme metabolises many drugs in the body, including ethinylestradiol, found in the contraceptive pill, some blood pressure drugs, and statins.

By interfering with the metabolism of ethinylestradiol in the body, grapefruit might increase its effect. The authirs say that grapefruit juice most probably inhibits CYP3A4 through increased degradation of the enzyme.

The authors conclude that the patient had a “constellation of potential risk factors” for developing the clot, and the three days of grapefruit juice “may have” tipped the balance.

The authors describe this isolated case, and explain the underlying risk factors, so that others can learn from this woman’s experience. They do not imply that grapefruit caused this problem on its own, as could be interpreted from some news reports.

This was a single case report of a woman with an unusual combination of risk factors. It highlights the fact that this was a rare occurrence, rather than assessing grapefruit as a danger to women taking the combined pill. It would require further study to assess the likelihood that consuming grapefruit can interact with drugs or cause adverse outcomes in women.

Also, the patient in this case report had a number of factors associated with clotting risk. Current UK medical advice on this issue is to remind prescribers that all combined oral contraceptives increase the risk of such clots, and that because many other factors (including obesity) also increase clotting risk, these should be taken into consideration when deciding which is the most suitable method of contraception.

As previously mentioned, this woman had other risk factors for clotting, therefore on this basis it is wrong to assume that all women taking combined contraceptive pills should avoid grapefruit. However, it does seem reasonable to avoid extreme diets of whatever sort, even if this study does not prove that such diets caused this woman’s problem.

Post a comment
Write a comment:

Related Searches